Iowa, 2022

Hail and Damaging Wind in Iowa, August 24, 2022

August 24, 2022 · NWS DMX · 5 events in 1 county or zone

Weak warm air advection into the state allowed for convection the percolate much of the day, but by late afternoon a shortwave made its way into the area and provided the kinematic enhancement needed to strengthen the convection. Still with moderate CAPE and weak shear, there was little to support widespread coverage of strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Weak warm air advection into the state allowed for convection the percolate much of the day, but by late afternoon a shortwave made its way into the area and provided the kinematic enhancement needed to strengthen the convection. Still with moderate CAPE and weak shear, there was little to support widespread coverage of strong storms. Only one storm reached severe limits but it dis result in large hail, tree damage from wind gusts, a brief funnel cloud, and a pocket of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 1:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 24, 1:19 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
219 PM CDT Wed Aug 24 2022

.DISCUSSION.../Tonight through Wednesday/
Issued at 219 PM CDT Wed Aug 24 2022

Key Messages:

-Showers and thunderstorms possible along a boundary passing
 across Iowa this evening into Thursday morning. A few stronger
 storms possible but overall severe threat is low.
-Additional thunderstorm chances this weekend

Discussion:

A diffuse area of low pressure is nicely depicted in GOES Day
Cloud Phase imagery, centered over northwest Iowa with clouds
expanding across Iowa and Minnesota. Shower activity associated
with the initial plume of warm air advection lasted through much
of the morning before dissipating, bringing very isolated pockets
of rain to some. By mid afternoon this has largely dissipated
save for a few areas in northern Iowa. This evening the primary
forcing associated with the low will pass across the area. While
forcing remains modest a few stronger storms are still possible.
Model soundings indicate ~1500 J/kg CAPE but little in the way of
shear to assist with storm organization. Should stronger storms
develop, winds would be the primary concern owing to drier air in
the low levels. With deep warm cloud layers and abundant mid level
moisture, pockets of heavy rain are possible - just a small
shower earlier today produced 0.66" of rain in Waukee this
morning. Similar efficiency is likely this evening. Even so, any
hydrologic problems with storms tonight are unlikely. The boundary
will sag into southern Iowa by tomorrow morning with a few light
showers possibly lingering there into midday.

other than the possibility of lingering showers south on Thursday,
the rest of the work week will remain fairly quiet within an area of
subsidence. Precipitation chances return to the area for the weekend
as a trough approaches out of the central and northern plains.
Showers and thunderstorms will move into Iowa Saturday morning
with chances continuing through Sunday. Forcing with this system
is once again fairly weak so the severe threat is quite low at
this time. Ensemble guidance continues to point towards only
light QPF of a quarter to half inch.

The pattern looks to remain somewhat active into next week with
several shortwaves bringing opportunities for precipitation.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1234 PM CDT Wed Aug 24 2022

VFR conditions will prevail into the afternoon. By this evening
thunderstorms may develop along a boundary and slowly move south
across the area into Thursday morning. Behind the precipitation
fog may develop on Thursday morning, mainly confined to far
northern Iowa, and have included brief visibility restrictions to
KMCW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 24, 2:38 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 PM CDT Wed Aug 24 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
338 PM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected mainly over northern Iowa
this evening before shifting into southern Iowa tonight. The risk
for severe weather is low, although a severe storm or two remain
possible across northern Iowa this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

CHances for showers and thunderstorms continue on Thursday in the
south and east and again over the weekend. The threat for severe
weather remains low on Thursday and will be determined for the
weekend in upcoming forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pocahontas

When
August 24, 4:00 PM CST to 4:36 PM CST
Where
Pocahontas County, 0.51 mi W of Pocahontas
Reported by
Law Enforcement
Coordinates
42.730, -94.680

Report of 2.5 inches of rain west of Pocahontas in about 30 minutes.

Hail, Pocahontas

When
August 24, 4:32 PM CST
Where
Pocahontas County, 0.51 mi W of Pocahontas
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.730, -94.680

Law enforcement reported golf ball sized hail roughly half a mile west of Pocahontas.

Hail, Pocahontas

When
August 24, 4:35 PM CST
Where
Pocahontas County, 0.51 mi W of Pocahontas
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.730, -94.680

Law enforcement reports golf ball sized hail just south of Pocahontas near Highway 4.

Funnel Cloud, Pocahontas

When
August 24, 4:40 PM CST
Where
Pocahontas County, 2.81 mi S of Westview
Reported by
Law Enforcement
Coordinates
42.680, -94.670

Law enforcement reported a funnel cloud 5 miles northwest of Palmer.

Thunderstorm Wind, Pocahontas

When
August 24, 4:40 PM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.740, -94.670

Report of trees down in Pocahontas with a few blocking roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053241, 1053238, 1053239, 1053242, 1053245.